# SDR 2012FA0000166

- Difficulty date: March 22, 2012
- Submitted: March 22, 2012
- Operation: General aviation
- Aircraft: N38AW
- Make and model: Piper J5A
- Aircraft serial: 5218
- Aircraft time: 2,717 hours
- System (JASC): 3213 · Main Landing Gear Strut/Axle/Truck
- Part: Strut
- Condition: Separated
- Location: Mlg
- Stage of operation: LD
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

LEFT MLG COLLAPSED DURING LANDING.  SUBSEQUENT EXAMINATION REVEALED THAT BOTH OF THE UPPER LANDING GEAR STRUTS HAD SEPARATED AT THE AXLE KNUCKLE, JUST ABOVE THE AXLE JOINT.  BLACK DUST AND RESIDUE WAS PRESENT AROUND THE FRACTURE SURFACE OF THE AFT STRUT, INDICATIVE OF A PRE-EXISTING FAILURE. THE AREA OF FAILURE WAS OBSCURED BY FABRIC COVERING MATERIAL, AND THEREFORE COULD NOT BE DETECTED DURING PREFLIGHT. SEE NTSB REPORT WPR11LA370.
